Montana, 2017Winter Storm in Montana, February 7 to 8, 2017
February 7 to 8, 2017 · NWS BYZ · 1 event in 1 county or zone
A weak disturbance that moved across the area brought widespread light snow to portions of the Billings Forecast Area. However, an isolated heavy snow amount was observed across the Livingston area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance that moved across the area brought widespread light snow to portions of the Billings Forecast Area. However, an isolated heavy snow amount was observed across the Livingston area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 7, 10:05 AM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Feb 7, 10:05 AM MST, 4 hours 25 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1005 AM MST Tue Feb 7 2017
.UPDATE...
Snow showers continue to linger across the area this morning as a
jet max lifts north and east through the region. The next
disturbance will push north into the area this afternoon into the
evening setting up a period of overrunning and bringing more snow
to the region. Have gone and raised pops south and west of
Harlowton to Billings to Lame Deer line for the afternoon as
models have come into better agreement with an earlier onset of
snow. That being said, current winter weather headlines handle
this well. Will need to monitor latest model trends today to see
if the current Winter Weather Advisories will be sufficient, or if
any upgrades are needed, especially along our foothill locations.
Otherwise, the rest of the forecast remains on track and the
previous forecast discussion and an updated aviation discussion
are below. STP
&&
.SHORT TERM...valid for Tdy and Wed...
Snow showers continue to linger across much of the area this
morning...but is expected to continue to taper off through the
morning. A short break in snow is expected this afternoon before
the next round of snow begins moving into southwestern zones.
Cold air will remain entrenched over the area today, with highs
only in the teens in most locations. A push Pacific moisture
lifting north into the area over colder air at the surface will
set up setting up a period of overrunning precipitation for much
of the region. Upslope flow also appears to develop, and although
a bit shallow, looking deeper with this latest model run. Timing
of the event appears to begin somewhat earlier than previously
advertised, such that it will impact the Tuesday evening commute
across at least southwest zones...but possibly as far north and
east as a line from Roundup to Ekalaka to Sheridan. Additionally,
this is a longer duration event, with steady snowfall through the
night and lingering into Wednesday morning, so will likely impact
the Wednesday morning commute as well across a broad portion of
the region. Expect to see 2 to 5 inches across the plains. West
facing foothills will see 4 to 6 inches with upslope flow...and
extended duration of precip.
Upper level ridging begins to develop over the region
Wednesday...but pacific moisture continues stream into the west.
Snow potential will continue in western mountains...and flow
looks sufficiently strong that snow showers may spread into
western plains, although downslope flow should limit snow
somewhat.
Temperature forecast continues to be tricky with models struggling
with the arctic boundary. That being said, highs in the teens and
20s can be expected for most locations today and Wednesday with
lows in the single digits below zero to teens above zero over the
next couple of nights. AAG
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Thursday morning falling pressures in a leeside surface low in
north central Montana strengthens gap flow wind gradients. The
upstream upper level ridge moves into the area and flattens so
expect warm and windy conditions many areas with likely high wind
event episode for Livingston and Nye areas and local guidance
supports Big Timber high winds as well which will be augmented by
afternoon timing and boundary layer mixing with weak shortwave
energy moving through the area. Will mention the potential for
high winds in the hazardous weather outlook and post wind
graphics to give advance notice of a pretty solid looking event.
Otherwise on Thursday expect warmer temperatures and dry
candidnes across the plains though the mountains will be still
seeing substantial orographic precipitation but snow levels
should be rising.
Wind pattern breaks down Thursday night as a cold front moves
through the area but frontal passage looks dry but will see a
flatter more energetic flow aloft Friday which prevents downslope
gradients from becoming quite as tight. Another cold front progged
to move through Saturday but both the Thursday night and Saturday
fronts are Pacific fronts keeping the arctic air at bay. This
means a period of near normal temperatures can be expected with
little in the water of precipitation expected.
Sunday sees substantial upper level ridging build over the western
US with cold air trapped into the western valleys supporting
downslope gradients despite northwest flow aloft. As the downslope
persists for a number of days and the ridge shifts eastward expect
eroding snow cover to support gradually warming temperatures.
borsum
&&
.AVIATION...
Disturbance moving overhead will generate some light snow and
localized MVFR/IFR conditions through late morning. Widespread
mountain obscurations will continue through the TAF period.
another wave this afternoon will generate widespread snow over
southern Montana and will bring widespread IFR and occasional LIFR
conditions to KLVM, KBIL, and KSHR after 00z this evening. Dobbs
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 015 002/014 009/044 034/046 027/037 020/036 023/040
6/S 63/S 22/S 11/N 12/J 11/U 01/U
LVM 025 010/030 022/051 036/048 028/038 018/038 023/042
7/S 74/S 33/R 43/W 22/J 11/N 01/N
HDN 016 905/013 003/044 033/045 023/037 014/036 017/040
4/S 63/S 21/E 11/B 12/J 11/U 01/U
MLS 011 905/008 902/038 033/043 025/036 019/035 020/039
2/E 32/S 11/E 11/B 12/J 11/U 00/U
4BQ 016 903/012 001/043 030/045 025/037 015/036 019/041
2/S 62/S 11/E 11/B 12/J 11/U 01/U
BHK 009 907/005 906/037 031/042 024/035 017/032 020/036
2/E 22/S 11/E 11/B 11/B 11/U 00/U
SHR 022 005/020 009/048 031/046 025/037 016/037 018/042
6/S 73/S 21/B 11/B 12/J 21/U 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 2 PM this afternoon to
5 PM MST Wednesday FOR ZONES
28-29-34>36-38-39-41-42-57-58-63.
Winter Weather Advisory in effect until 5 PM MST Wednesday
FOR ZONES 40-56-64>66.
WY...Winter Weather Advisory in effect from 2 PM this afternoon to
5 PM MST Wednesday FOR ZONE 99.
Winter Weather Advisory in effect until 5 PM MST Wednesday
FOR ZONE 98.
&&
weather.gov/billingsHazardous weather outlook, Feb 7, 5:27 AM MST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
527 AM MST Tue Feb 7 2017
MTZ034-041-065-066-081230-
Northern Stillwater-Northern Sweet Grass-Livingston Area-
Beartooth Foothills-
527 AM MST Tue Feb 7 2017
This Hazardous Weather Outlook is for portions of south central
Montana.
* Potential Impacts: Dangerous cross winds along Interstate 90 from
Big Timber to Livingston...United States Highway 191 from Big
Timber to Melville and local roads around Nye.
* Timing: Thursday and Thursday evening.
* Wind: Southwest 50 to 70 mph with higher gusts possible.
* Drifting snow: Local spots of drifting snow early Thursday
morning before temperatures warm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Feb 7, 10:30 AM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1030 AM MST TUE FEB 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM SNOW 4 SSW BRIDGER 45.25N 108.96W
02/07/2017 M3.0 INCH CARBON MT TRAINED SPOTTER
0845 AM SNOW 6 ENE LIVINGSTON 45.70N 110.45W
02/07/2017 M4.8 INCH PARK MT CO-OP OBSERVER
0845 AM HEAVY SNOW 2 N RED LODGE 45.23N 109.24W
02/07/2017 M6.0 INCH CARBON MT TRAINED SPOTTER
0830 AM SNOW 2 SSW LIVINGSTON 45.63N 110.58W
02/07/2017 M5.0 INCH PARK MT COCORAHS
0824 AM SNOW 1 W SANDERS 46.29N 107.12W
02/07/2017 M5.0 INCH TREASURE MT TRAINED SPOTTER
0800 AM SNOW 4 ENE HUNTLEY 45.94N 108.25W
02/07/2017 M2.0 INCH YELLOWSTONE MT CO-OP OBSERVER
0800 AM SNOW SPRINGDALE 45.74N 110.23W
02/07/2017 M4.8 INCH PARK MT CO-OP OBSERVER
0800 AM SNOW 13 SW MCLEOD 45.49N 110.23W
02/07/2017 M1.9 INCH PARK MT COCORAHS
0800 AM SNOW 5 NE BILLINGS 45.83N 108.44W
02/07/2017 M2.5 INCH YELLOWSTONE MT COCORAHS
0800 AM SNOW 16 S SHERIDAN 44.57N 106.93W
02/07/2017 M3.8 INCH SHERIDAN WY COCORAHS
0800 AM SNOW 8 SW RYEGATE 46.20N 109.34W
02/07/2017 M3.0 INCH GOLDEN VALLEY MT COCORAHS
0800 AM SNOW 7 S ROUNDUP 46.36N 108.52W
02/07/2017 M2.9 INCH MUSSELSHELL MT TRAINED SPOTTER
0800 AM SNOW 2 NNW SHERIDAN 44.81N 106.97W
02/07/2017 M1.0 INCH SHERIDAN WY COCORAHS
0800 AM SNOW 7 SW BILLINGS 45.71N 108.65W
02/07/2017 M1.5 INCH YELLOWSTONE MT COCORAHS
0800 AM SNOW 2 NW SHERIDAN 44.81N 106.98W
02/07/2017 M2.5 INCH SHERIDAN WY COCORAHS
0800 AM SNOW 1 N COLSTRIP 45.89N 106.63W
02/07/2017 M1.5 INCH ROSEBUD MT CO-OP OBSERVER
0800 AM SNOW 6 E MELSTONE 46.59N 107.75W
02/07/2017 M2.5 INCH ROSEBUD MT COCORAHS
0800 AM SNOW 1 WSW LIVINGSTON 45.66N 110.58W
02/07/2017 M5.8 INCH PARK MT COCORAHS
0800 AM SNOW 1 NNW PRYOR 45.43N 108.54W
02/07/2017 M1.8 INCH BIG HORN MT CO-OP OBSERVER
0800 AM SNOW 1 W BIG HORN 44.68N 107.01W
02/07/2017 M2.1 INCH SHERIDAN WY CO-OP OBSERVER
0800 AM SNOW 5 NW FORSYTH 46.34N 106.70W
02/07/2017 M3.0 INCH ROSEBUD MT TRAINED SPOTTER
0753 AM SNOW 2 NNW BIG HORN 44.81N 106.99W
02/07/2017 M1.5 INCH SHERIDAN WY TRAINED SPOTTER
0745 AM SNOW 8 W HYSHAM 46.27N 107.40W
02/07/2017 M3.0 INCH TREASURE MT COCORAHS
0745 AM SNOW 5 S BILLINGS 45.72N 108.52W
02/07/2017 M1.8 INCH YELLOWSTONE MT COCORAHS
0715 AM SNOW 3 WNW BILLINGS 45.80N 108.60W
02/07/2017 M2.5 INCH YELLOWSTONE MT COCORAHS
0700 AM SNOW 15 N POMPEYS PILLAR 46.20N 108.00W
02/07/2017 M2.4 INCH YELLOWSTONE MT CO-OP OBSERVER
0700 AM SNOW 11 SSE BIG TIMBER 45.70N 109.85W
02/07/2017 M5.0 INCH SWEET GRASS MT COCORAHS
0700 AM SNOW 10 E LAVINA 46.29N 108.72W
02/07/2017 M3.5 INCH MUSSELSHELL MT COCORAHS
0700 AM SNOW 4 E BANNER 44.62N 106.80W
02/07/2017 M1.8 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 1 S PARK CITY 45.63N 108.92W
02/07/2017 M1.5 INCH STILLWATER MT COCORAHS
0700 AM SNOW 3 SSW SHERIDAN 44.75N 106.99W
02/07/2017 M2.0 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 6 W BRIDGER 45.29N 109.04W
02/07/2017 M1.5 INCH CARBON MT COCORAHS
0700 AM SNOW 13 SW ROUNDUP 46.33N 108.74W
02/07/2017 M4.0 INCH MUSSELSHELL MT CO-OP OBSERVER
0700 AM HEAVY SNOW 7 ESE LIVINGSTON 45.64N 110.43W
02/07/2017 M6.0 INCH PARK MT COCORAHS
0700 AM SNOW 12 E ASHLAND 45.61N 106.07W
02/07/2017 M2.0 INCH POWDER RIVER MT COCORAHS
0700 AM SNOW 16 S SHERIDAN 44.57N 106.92W
02/07/2017 M2.4 INCH SHERIDAN WY COCORAHS
0700 AM SNOW BURGESS JUNCTION 44.77N 107.52W
02/07/2017 M5.5 INCH SHERIDAN WY CO-OP OBSERVER
0700 AM SNOW 1 W STORY 44.57N 106.90W
02/07/2017 M2.0 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 25 SSE HYSHAM 45.94N 107.14W
02/07/2017 M1.0 INCH TREASURE MT CO-OP OBSERVER
0700 AM SNOW 1 N SHERIDAN 44.81N 106.96W
02/07/2017 M2.0 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 18 NNW RYEGATE 46.53N 109.34W
02/07/2017 M3.5 INCH GOLDEN VALLEY MT CO-OP OBSERVER
0700 AM SNOW 3 NNE ROUNDUP 46.49N 108.51W
02/07/2017 M2.8 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY SNOW MCLEOD 45.66N 110.12W
02/07/2017 M6.0 INCH SWEET GRASS MT CO-OP OBSERVER
0700 AM HEAVY SNOW 3 NE RED LODGE 45.22N 109.22W
02/07/2017 M6.0 INCH CARBON MT COCORAHS
0700 AM SNOW 10 ENE BILLINGS 45.82N 108.35W
02/07/2017 M2.0 INCH YELLOWSTONE MT COCORAHS
0700 AM SNOW 1 S KLEIN 46.40N 108.55W
02/07/2017 M4.0 INCH MUSSELSHELL MT COCORAHS
0700 AM SNOW 3 NNE BILLINGS 45.84N 108.52W
02/07/2017 M2.0 INCH YELLOWSTONE MT COCORAHS
0700 AM SNOW 4 N RED LODGE 45.26N 109.23W
02/07/2017 M5.0 INCH CARBON MT COCORAHS
0700 AM SNOW 7 W BILLINGS 45.80N 108.69W
02/07/2017 M2.2 INCH YELLOWSTONE MT COCORAHS
0700 AM SNOW 2 W STORY 44.58N 106.93W
02/07/2017 M3.5 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 8 E COLUMBUS 45.62N 109.10W
02/07/2017 M1.6 INCH STILLWATER MT COCORAHS
0700 AM SNOW 19 NNW BROADUS 45.67N 105.62W
02/07/2017 M1.5 INCH POWDER RIVER MT COCORAHS
0700 AM SNOW PLEVNA 46.41N 104.52W
02/07/2017 M1.6 INCH FALLON MT COCORAHS
0700 AM SNOW RYEGATE 46.30N 109.26W
02/07/2017 M4.0 INCH GOLDEN VALLEY MT COCORAHS
0700 AM SNOW 6 ENE ROUNDUP 46.48N 108.42W
02/07/2017 M3.5 INCH MUSSELSHELL MT COCORAHS
0700 AM SNOW 10 ENE MELVILLE 46.17N 109.77W
02/07/2017 M3.0 INCH SWEET GRASS MT COCORAHS
0700 AM SNOW STORY 44.58N 106.89W
02/07/2017 M3.0 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 14 NNE SHERIDAN 44.98N 106.85W
02/07/2017 M1.1 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 18 SW VOLBORG 45.67N 105.90W
02/07/2017 M1.2 INCH POWDER RIVER MT COCORAHS
0700 AM SNOW 5 SE KLEIN 46.35N 108.48W
02/07/2017 M4.0 INCH MUSSELSHELL MT COCORAHS
0633 AM SNOW 4 WSW BILLINGS 45.76N 108.61W
02/07/2017 M3.1 INCH YELLOWSTONE MT COCORAHS
0630 AM SNOW 1 S ROUNDUP 46.44N 108.54W
02/07/2017 M3.4 INCH MUSSELSHELL MT CO-OP OBSERVER
0630 AM SNOW 1 W STORY 44.58N 106.91W
02/07/2017 M2.7 INCH SHERIDAN WY CO-OP OBSERVER
0630 AM SNOW 1 ESE RANCHESTER 44.90N 107.14W
02/07/2017 M1.0 INCH SHERIDAN WY COCORAHS
0600 AM SNOW 8 SE ROUNDUP 46.35N 108.44W
02/07/2017 M3.1 INCH MUSSELSHELL MT COCORAHS
0600 AM SNOW 10 ESE ASHLAND 45.59N 106.12W
02/07/2017 M1.2 INCH POWDER RIVER MT COCORAHS
0600 AM SNOW 5 WSW SHERIDAN 44.77N 107.06W
02/07/2017 M1.5 INCH SHERIDAN WY COCORAHS
0600 AM HEAVY SNOW 5 SE REED POINT 45.67N 109.47W
02/07/2017 M7.0 INCH STILLWATER MT COCORAHS
0600 AM SNOW 11 NE INGOMAR 46.68N 107.20W
02/07/2017 M1.0 INCH ROSEBUD MT CO-OP OBSERVER
0600 AM SNOW 1 NW COLUMBUS 45.64N 109.27W
02/07/2017 M2.7 INCH STILLWATER MT CO-OP OBSERVER
0600 AM SNOW 5 S RYEGATE 46.26N 109.25W
02/07/2017 M3.0 INCH GOLDEN VALLEY MT COCORAHS
0530 AM SNOW DAYTON 44.88N 107.26W
02/07/2017 M1.5 INCH SHERIDAN WY COCORAHS
0530 AM SNOW 2 NE LAUREL 45.70N 108.73W
02/07/2017 M2.0 INCH YELLOWSTONE MT COCORAHS
1159 PM SNOW 3 NW BILLINGS 45.81N 108.55W
02/06/2017 M2.6 INCH YELLOWSTONE MT ASOS
1100 PM SNOW REEDPOINT 45.67N 109.65W
02/06/2017 M4.8 INCH SWEET GRASS MT PUBLIC
&&
VLSWinter Storm, Livingston Area
- When
- February 7, 2:30 PM MST to February 8, 3:00 AM MST
- Where
- Livingston Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Snowfall amounts of 7 to 8 inches were reported across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, February 7, 20171 death · 39 injured · EF3 · 13 events
- Damaging Winds in Florida, February 7, 20171 death · $86,000 · 65 kt wind · 37 events
- Tornadoes and Hail in Mississippi, February 7, 2017$528,000 · EF2 · 18 events
- Winter Storm and Winter Weather in Michigan, February 7 to 8, 20171 death · 2 injured · 8 events
- Flooding and Heavy Snow in California, February 7 to 14, 2017$11 million · 71 kt wind · 11 events
- Flooding in Utah, February 7 to 27, 2017$9.3 million · 4 events
- Flash Flood and Flooding in Nevada, February 7 to 14, 2017$6.5 million · 3 events
- Tornadoes and Damaging Winds in Florida, February 7, 20172 injured · $55,000 · EF1 · 28 events
- Tornado and Damaging Winds in Georgia, February 7, 2017$219,000 · EF1 · 6 events
- Damaging Winds and Lightning Strike in Florida, February 7, 2017$405,000 · 78 kt wind · 9 events
- Damaging Winds in Alabama, February 7, 2017$260,000 · 74 kt wind · 2 events
- Tornado and Hail in Alabama, February 7, 20171 injured · $104,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673321.